Skip to main content
Log in

Irreducibility of the Fermi surface for planar periodic graph operators

Letters in Mathematical Physics Aims and scope Submit manuscript

Cite this article


We prove that the Fermi surface of a connected doubly periodic self-adjoint discrete graph operator is irreducible at all but finitely many energies provided that the graph (1) can be drawn in the plane without crossing edges, (2) has positive coupling coefficients, (3) has two vertices per period. If “positive” is relaxed to “complex,” the only cases of reducible Fermi surface occur for the graph of the tetrakis square tiling, and these can be explicitly parameterized when the coupling coefficients are real. The irreducibility result applies to weighted graph Laplacians with positive weights

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12


  1. Bättig, D.: A toroidal compactification of the two-dimensional Bloch-manifold. PhD thesis, ETH-Zürich (1988)

  2. Bättig, D.: A toroidal compactification of the Fermi surface for the discrete Schrödinger operator. Comment. Math. Helvetici 67, 1–16 (1992)

    Article  MathSciNet  Google Scholar 

  3. Bättig, D., Knörrer, H., Trubowitz, E.: A directional compactification of the complex Fermi surface. Compos. Math. 79(2), 205–229 (1991)

    MathSciNet  MATH  Google Scholar 

  4. Cox, D., Little, J., O’Shea, D.: Ideals, Varieties, and Algorithms. Springer, Berlin (2007)

    Book  Google Scholar 

  5. Do, N., Kuchment, P., Sottile, F.: Generic properties of dispersion relations for discrete periodic operators. arXiv:1910.06472 (2019)

  6. Fisher, L., Li, W., Shipman, S.P.: Reducible fermi surface for multi-layer quantum graphs including stacked graphene. arXiv:2005.13764 [math-ph], (2020)

  7. Gieseker, D., Knörrer, H., Trubowitz, E.: The Geometry of Algebraic Fermi Curves. Academic Press, Boston (1993)

    MATH  Google Scholar 

  8. Harper, P.G.: Single band motion of conduction electrons in a uniform magnetic field. Proc. Phys. Soc. Sect. A 68(10), 874–878 (1955)

    Article  ADS  Google Scholar 

  9. Korotyaev, E., Saburova, N.: Magnetic Schrödinger operators on periodic discrete graphs. J. Funct. Anal. 272(4), 1625–1660 (2017)

    Article  MathSciNet  Google Scholar 

  10. Kuchment, P., Vainberg, B.: On absence of embedded eigenvalues for Schrödinger operators with perturbed periodic potentials. Commun. Part. Differ. Equ. 25(9–10), 1809–1826 (2000)

    Article  Google Scholar 

  11. Kuchment, P., Vainberg, B.: On the structure of eigenfunctions corresponding to embedded eigenvalues of locally perturbed periodic graph operators. Commun. Math. Phys. 268(3), 673–686 (2006)

    Article  ADS  MathSciNet  Google Scholar 

  12. Lieb, E.H., Loss, M.: Fluxes, Laplacians, and Kasteleyn’s theorem. Duke Math. J. 71(2), 337–363 (1993)

    Article  MathSciNet  Google Scholar 

  13. Liu, W.: Irreducibility of the Fermi variety for discrete periodic Schrödinger operators and embedded eigenvalues. arXiv:2006.04733 (2020)

  14. Shipman, S.P.: Eigenfunctions of unbounded support for embedded eigenvalues of locally perturbed periodic graph operators. Commun. Math. Phys. 332(2), 605–626 (2014)

    Article  ADS  MathSciNet  Google Scholar 

  15. Shipman, S.P.: Reducible Fermi surfaces for non-symmetric bilayer quantum-graph operators. J. Spectral Theory (2019).

    Article  MATH  Google Scholar 

Download references


This work was supported by NSF research Grants DMS-1411393 and DMS-1814902.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Stephen P. Shipman.

Ethics declarations

Conflict of interest

On behalf of both authors, the corresponding author (SPS) asserts that there exists no conflict of interest regarding this article.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Li, W., Shipman, S.P. Irreducibility of the Fermi surface for planar periodic graph operators. Lett Math Phys 110, 2543–2572 (2020).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification